Alert archive / Utah / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 2, NWS Grand Junction, CO
NWS Grand Junction, CO issued this severe thunderstorm warning at May 7, 2003, 3:54 PM MDT for Uintah County, Utah. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2003, 3:54 PM MDT (21:54 UTC)
- Expired
- May 7, 2003, 4:45 PM MDT
- In force
- 51 min
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County Uintah County, UT
The radar
The Grand Junction radar (KGJX), 194 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1602 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
061 WUUS55 KGJT 072154 SVRGJT UTC047-072245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 354 PM MDT WED MAY 7 2003 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN UINTAH COUNTY IN NORTHEAST UTAH THIS INCLUDES THE CITIES OF...VERNAL...NAPLES...MAESER * UNTIL 445 PM MDT * AT 352 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED 15 MILES SOUTHWEST OF MAESER...OR ABOUT 6 MILES EAST OF FORT DUCHESNE... MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... OVER VERNAL AT 415 PM MDT 3 MILES NORTHWEST OF NAPLES AT 420 PM MDT THIS SEVERE THUNDERSTORM WILL PRODUCE HAIL TO THE SIZE OF NICKELS...AND STRONG WINDS TO 50 MPH. HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND JUNCTION. LAT...LON 4032 10992 4019 10977 4055 10915 4074 10936
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:30 PM MDT, 1 hour 24 minutes earlier.
Area forecast discussion, May 7, 2:30 PM MDT, 1 hour 24 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 230 PM MDT WED MAY 7 2003 FAIRLY PERSISTENT AREA OF SHOWERS AND ISOLATED THUNDERSTORMS NORTH OF THE I-70 CORRIDOR WITH WIDELY SCATTERED LIGHT SHOWERS ACROSS THE SOUTHERN MOUNTAINS AND PLATEAUS ACCORDING TO RADAR EARLY THIS AFTN. ACTIVITY ACROSS THE NORTH SEEMS TO CORRELATE NICELY WITH AREA OF WAA IN THE 7-5H LAYER COMBINED WITH DIVERGENCE ASSOCIATED WITH LEFT EXIT REGION OF JET. TONIGHT: EXPECT THIS ACTIVITY TO CONTINUE INTO THE EVENING AS UPPER LEVEL S/WV TROF MOVES ACROSS THE NORTHERN PORTION OF THE CWFA. 5H TEMPS TAKE A DIP WHICH WILL HELP KEEP THE ATMOSPHERE UNSTABLE INTO THE EVENING HOURS. IN RESPONSE TO WEAK-MODERATE DYNAMICAL FORCING AND INSTABILITY BUMPED POPS UP TO LIKELY IN THE EASTERN UINTA MOUNTAINS AND NORTHERN COLORADO MOUNTAINS WITH LIGHT SNOW AMOUNTS. ETA AND GFS DIFFER WITH COLD FRONT APPROACHING NORTHEAST UTAH WHICH MAY ENHANCE SNOW AMOUNTS IN THE EASTERN UINTA MOUNTAINS. AS THE NOSE OF THE JET PUSHES EAST OF THE DIVIDE OVERNIGHT DYNAMICAL FORCING DIMINISHES. THIS COMBINED WITH DIURNAL COOLING SHOULD BRING A DECREASE IN SHOWER ACTIVITY. THURSDAY: SHORTWAVE RIDGE BUILDS OVER THE AREA BEHIND TONIGHTS WAVE. HOWEVER...NORTHERN TWO THIRDS OF THE CWFA REMAINS QUITE MOIST AND UNSTABLE. IN ADDITION...SIMILAR PATTERN EVOLVES WITH ANOTHER 100+ KT JET MOVING ACROSS THE SOUTHERN PORTION OF THE CWFA. LEFT EXIT REGION FAVORS THE NORTH AGAIN AND RAISED POPS NORTH AGAIN ACCORDINGLY. COOLED TEMPERATURES A BIT...GENERALLY STRADDLING MAV AND MET MOS GUIDANCE. THURSDAY NIGHT: INSTABILITY AND DYNAMICS SHOULD KEEP SHOWERS GOING INTO THE EVENING. BROAD AREA OF DIFLUENCE AND WAA ACROSS THE NORTH SHOULD KEEP AT LEAST SCATTERED ACTIVITY CONTINUING THROUGH THE NIGHT. NL LONG-TERM...THE NORTH REMAINS FAVORED WITH DEEPER MOISTURE AND BETTER DYNAMICS. HAVE FOLLOWED THE SLOWER ETA SOLUTION WITH THIS PACKAGE WITH ONLY FAIR CERTAINTY. CLOSED LOW APPROACHES SLC ON FRIDAY PRODUCING AN UNSTABLE AND DIVERGENT SW FLOW IN THE AFTERNOON. STRONG THUNDERSTORMS REMAINS A THREAT NORTH OF THE ROAN/TAVAPUTS WITH JET SUPPORT AND DEEP LIFT/MOISTURE. THE -24C COLD CORE MOVES OVER THE CWA FRIDAY NIGHT-SATURDAY FOR THE BEST CHANCES OF SHOWERS AND THUNDERSTORMS. ABOVE 8000 FEET...SIGNIFICANT SNOWFALL IS POSSIBLE ACROSS THE NORTH. CONVECTION COULD PRODUCE SOME LOCAL HEAVY DUMPS. SUNDAY...SLOW MOVEMENT OF THE UPPER LOW THREATENS WRAP-AROUND ACROSS THE NORTH. THEN CERTAINTY LOWERS. MONDAY...ANOTHER WEAK WAVE THREATENS MORE NORTHERN PRECIP. TUESDAY-WEDNESDAY...A BLOCKING PATTERN DEVELOPS WITH A RIDGE BUILDING IN THE EASTERN PACIFIC FOR A DRIER AND WARMER PATTERN LOCALLY. RAMEY .GJT...NONE.
Hazardous weather outlook, May 7, 5:49 AM MDT, 10 hours 5 minutes before
COZ001>014-017>023-UTZ022>025-027>029-081200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 549 AM MDT WED MAY 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... CONVECTIVE WIND GUSTS IN EXCESS OF 45 MPH ARE POSSIBLE NEAR SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON THROUGH TONIGHT. ISOLATED THUNDERSTORMS ARE EXPECTED OVER THE LOWER ELEVATIONS OF WESTERN COLORADO AND EASTERN UTAH...WITH SCATTERED THUNDERSTORMS OVER THE SOUTHERN MOUNTAINS. CONVECTIVE WIND GUSTS IN EXCESS OF 45 MPH ARE POSSIBLE NEAR THESE SHOWERS AND THUNDERSTORMS. AFTER MIDNIGHT FROM 1 TO 3 INCHES OF SNOW WILL ACCUMULATE IN THE MOUNTAINS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY AFTERNOON FRIDAY NIGHT... WITH THE BEST CHANCE IN THE NORTHERN MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. MORE INFORMATION CAN BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/GJT (ALL LOWER CASE)
Nearby
Severe Thunderstorm Warnings in Utah, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.